Indiana, 2019

Tornado and Hail in Indiana, March 14, 2019

March 14, 2019 · NWS LMK · 13 events in 6 counties and zones

An upper low over the northern Plains moved northeast toward the Great Lakes throughout the day, with an associated surface cold front draping south from the system. Ahead of the front a strong low level jet caused southern Indiana and central Kentucky to be placed under a Wind Advisory earlier in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper low over the northern Plains moved northeast toward the Great Lakes throughout the day, with an associated surface cold front draping south from the system. Ahead of the front a strong low level jet caused southern Indiana and central Kentucky to be placed under a Wind Advisory earlier in the day. As the front approached from the west, severe weather become more of an issue. Widespread wind damage was reported across southern Indiana, including a tornado that touched down in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 14, 8:09 AM EST, 4 hours earlier.

Area forecast discussion, Mar 14, 8:09 AM EST, 4 hours before
Area Forecast Discussion
National Weather Service Louisville KY
909 AM EDT Thu Mar 14 2019

.Mesoscale Update...
Issued at 901 AM EST Thu Mar 14 2019

Well...very dynamic situation with deep 986 mb low over OMA with
classic cyclone frontal structure that occludes down across the
ARLATX. NWS Offices in LIT, MEM, and now PAH are issuing warnings
close to the MS River, and the vexing issue is will there be strong
to severe storms in our CWA.

Right now we have increasing low level jet of 40-45 kts aiding in
low-level moisture transport and theta e advection. This will push
through and weaken as it moves east, as we await the the main
afternoon and evening potential convective fireworks.

HREF initialization appears to be handling this well with over 100
kts H5 jet streak and strong wind fields in general. Lest I
forget...gradient wind gusts will be on the major upticket
throughout the day with winds this morning SSW winds of 20 to 30
mph with gusts well into the 40s.  Would not be surprised to see
some low 50 mph peak wind gusts outside of storms.

Better forcing is from BG Parkway north and better instability is
south of the Cumberland Parkway. The first line of activity over the
MS river will weaken and redevelop early afternoon and approach EVV
and Dubois County corridor. The shear is VERY impressive with strong
right turning hodographs.

Cross and time sections have saturated lower layers and thus do not
think the sun will come out. So whats the bottom line...

It appears that there will be some convective storms, more
scattered cellular with some bowing segments. Looks like a strong
wind threat with low tornado threat due to the lack of significant
instability. Having said that there will be storms that exhibit
supercellular structure and will be watching lower radar tilts and
see if enough llvl instability can take mid level rotation and bring
it closer to the ground.  This event is nothing like...the 1933
anniversary of the F3 tornado which struck Nashville.

&&

.Short Term...(Today and tonight)
Issued at 305 AM EDT Thu Mar 14 2019

...Windy with Possible Severe Weather This Afternoon/Evening...

Overall changes: Confidence has increased some (but not a lot) in
the development of severe thunderstorms this afternoon and evening.
Available instability will not be large, but confidence has
increased in sufficient CAPE for robust convection. The Storm
Prediction Center has also upgraded the CWA to an Enhanced Risk in
the new Day 1 Convective Outlook.

Updated summary of severe weather potential today:
* Timing: 1pm EDT to 10pm EDT
* Storm mode: mix of discrete supercells and linear segments
* Main threat: straight-line damaging winds
* Other threats: tornadoes, heavy rainfall (isolated flash
  flooding), and hail
* Confidence level in forecast: Medium

A deep, closed cyclone is centered near the KS/NE border early this
morning, with a massive dry slot encompassing most of Arkansas and
Missouri. The upper trough will lift northeast today, and a 105 kt
cyclonically-curved 500 mb jet streak will move over southern
Illinois and central Indiana. The core of the substantial southerly
LLJ is now just east of the Mississippi River, and this is also the
axis of strongest low-level moisture transport. This has fueled the
overnight convection to our southwest that is quickly working into
our western CWA. Southerly sfc winds are now gusting to 30-35 mph,
with 40+ mph gusts in western KY. Also of note are the mid/upper 50s
dewpoints in that area of convection in western KY.

The evolution of the morning convection is still the biggest
complicating factor for the afternoon forecast. The consensus is for
these showers (with embedded thunder) to lift northeast through the
western half of Kentucky and southern Indiana through 15-16z. By
that time, the sfc cold front should have already pushed into the
Wabash Valley. In fact, convection is already firing along the front
itself in northeast Texas. This favored solution does still support
a lull in precipitation from midday into the early afternoon hours.
While clearing looks unlikely, the boundary layer moisture return is
likely to be strong enough to send sfc dewpoints into the lower 60s.
And the diurnal timing of this convection will be ideal for
maximizing instability. This should yield a corridor of MLCAPE
exceeding 400-500 J/kg, though values above 1000 J/kg are unlikely.

Compared to our previous low-CAPE convective events so far this
year, this is an event with a higher ceiling in terms of severe
weather potential. It is still a conditional threat, as our
northwestern counties in southern IN may not have much time to
destabilize after this morning's activity. Substantial deep and low
level shear will support rotation, particularly with any discrete
cells. HREF max 2-5 km updraft helicity shows two interesting
bullseyes, one in southern IN this afternoon and another in central
KY east of I-65 this evening. HREF's mean fixed-layer STP also peaks
around 3-4 this afternoon and evening. 0-1 km SRH is forecast to be
in the 300-400 m2/s2 range. Storm mode still looks to be a
combination of discrete cells and linear segments. Damaging straight-
line winds are the primary hazards, with tornadoes and hail possible
as well. Localized heavy downpours may lead to isolated flash
flooding, especially in areas that see at least moderate rates this
morning.

Even outside of thunderstorms, it still looks quite windy today. The
Wind Advisory still looks good. Gusts of 40-50 mph are likely, with
gusts gradually diminishing late this evening behind the line. Today
will be warm, with lows tonight falling back into the low to mid
40s.

.Long Term...(Friday through Wednesday)
Issued at 340 AM EDT Thu Mar 14 2019

Expect the cold front to be east of Kentucky Friday daybreak, though
a drier secondary wave will be approaching for the late. Most
guidance keeps our area with no measurable precip for this wave, but
for the legacy GFS and the WRF-nmm. Will carry some sprinkles in the
afternoon.

After a cool Friday and Saturday, this forecast will be dominated by
"normal" conditions! A weak disturbance may try and bring light
precip Sunday afternoon to Monday. Given some model inconsistency in
timing, not surprisingly the blends are keeping pops silent. A
better signal continues with the Wednesday system, so will go with
higher precip chances there.

&&

.Aviation...(12Z TAF Issuance)
Updated at 650 AM EDT Thu Mar 14 2019

Showers, strong southerly winds, and brief afternoon thunderstorms
will make for poor flying conditions this TAF period. Brief MVFR
ceilings/vsbys look likely in moderate to heavy rainfall. Rains
this morning will be concentrated primarily over HNB and SDF as
they lift northeast. Behind the morning activity, a brief lull is
expected ahead of a line of convection this afternoon. Some strong
storms will be possible this afternoon and have reflected most
likely window of severe weather with a TSRA FM group.

Outside of any convection, sfc winds will gust to 35-40 kts out of
the S/SSW before diminishing late this evening. Have left LLWS out
given the stronger sfc flow today, but 50-55 kt winds will be common
at 2 kft.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ076>079-083-084-089>092.

KY...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Mesoscale...JDG
Short Term...EBW
Long Term...RJS
Aviation...EBW
Hazardous weather outlook, Mar 14, 9:55 AM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1055 AM EDT Thu Mar 14 2019

KYZ033>043-045>049-053>057-063>067-073>078-081-082-151500-
Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
1055 AM EDT Thu Mar 14 2019 /955 AM CDT Thu Mar 14 2019/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening with damaging winds as the primary threat. Tornadoes and hail
are also possible. Heavy rainfall may result in localized flooding.

Outside of thunderstorms, strong winds blowing from the south will
gust as high as 40 to 50 mph today. Winds of this magnitude can blow
around small items, topple weakly rooted trees, and make travel
difficult on east-west oriented roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather, strong winds, heavy
rainfall, or flooding impacts today.

INZ076>079-083-084-089>092-KYZ023>032-061-062-070>072-151500-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Butler-Edmonson-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, Morgantown, Brownsville, Russellville, Bowling Green,
Franklin, and Providence
1055 AM EDT Thu Mar 14 2019 /955 AM CDT Thu Mar 14 2019/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...TORNADO WATCH 24 IN EFFECT UNTIL 5 PM EDT /4 PM CDT/ THIS
AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening with damaging winds as the primary threat. Tornadoes and hail
are also possible. See the latest tornado watch for details. Heavy
rainfall may result in localized flooding.

Outside of thunderstorms, strong winds blowing from the south will
gust as high as 40 to 50 mph today. Winds of this magnitude can blow
around small items, topple weakly rooted trees, and make travel
difficult on east-west oriented roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather, strong winds, heavy
rainfall, or flooding impacts today.

DM

In the hours before

Special weather statement, Mar 14, 11:20 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
1220 PM EDT THU MAR 14 2019

INZ083-141700-
Dubois-
1220 PM EDT THU MAR 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS COUNTY...

At 1219 PM EDT, radar indicated strong thunderstorms from 8 miles
east of Petersburg to near Lynnville. Movement was northeast at 40
mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Jasper, Huntingburg, Holland, Dubois, Celestine, Saint Marks,
Portersville, Millersport, Bretzville. and Dubois Crossroads.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8696 3849 8695
      3851 8693 3850 8691 3850 8688 3853 8683
      3853 8674 3829 8679 3820 8704 3820 8707
TIME...MOT...LOC 1619Z 237DEG 36KT 3851 8712 3819 8727

13

The radar

The Evansville,IN radar (KVWX), 65 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Dubois

When
March 14, 12:09 PM EST to 12:11 PM EST
Where
Dubois County, 0.69 mi S of Ireland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.410, -87.000

Hail was reported in Ireland, Indiana.

Thunderstorm Wind, Dubois

When
March 14, 12:27 PM EST to 12:30 PM EST
Where
Dubois County, 1.63 mi E of Huntingburg
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.300, -86.920

Multiple trees were down east of Huntingburg, Indiana.

Thunderstorm Wind, Dubois

When
March 14, 12:27 PM EST to 12:29 PM EST
Where
Dubois County, 2.34 mi SSE of Millersport
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.300, -87.000

Telephone lines were reported down 2 miles west of Huntingburg, Indiana.

Thunderstorm Wind, Dubois

When
March 14, 12:27 PM EST
Where
Dubois County, 0.88 mi NE of Haysville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.490, -86.910

A tree was reported down across 231, north of Haysville.

Thunderstorm Wind, Washington

When
March 14, 1:12 PM EST to 1:15 PM EST
Where
Washington County, 0.54 mi E of Mt Carmel
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.720, -86.240

Trees and a few power lines were reported down in the northwest corner of Washington County, Indiana.

Tornado, Washington

When
March 14, 1:14 PM EST to 1:17 PM EST
Where
Washington County, 1.35 mi E of Mt Carmel to 1.5 mi WSW of Haleysburg
Rating
EF0
Path length
3 mi
Path width
35 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
38.722, -86.225

An NWS storm survey team found sporadic twisting tree damage between Mount Carmel and McKinley towards the White River. The most significant damage was east of McKinley with several healthy trees snapped and twisted. Most of the trees were snapped halfway up indicative of a skipping weak tornado. On Christmas Tree Road a 30 x 30 barn had significant damage south of the main tree damage.

Thunderstorm Wind, Perry

When
March 14, 2:00 PM EST to 2:15 PM EST
Where
Perry County, 3.21 mi NNW of Perry Co Arpt
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.060, -86.710

Multiple trees were reported down across the county, including in Tell City and Bristow.

Hail, Harrison

When
March 14, 2:37 PM EST to 2:39 PM EST
Where
Harrison County, 0.54 mi W of Ramsey
Measured
1.25 in hail
Reported by
Public
Coordinates
38.320, -86.160

Hail was reported in Ramsey, Indiana.

Hail, Harrison

When
March 14, 2:40 PM EST to 2:43 PM EST
Where
Harrison County, New Salisbury
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.320, -86.100

Quarter to golf ball size hail was reported.

Thunderstorm Wind, Scott

When
March 14, 2:43 PM EST
Where
Scott County, 3.36 mi NNE of New Frankfort
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.777, -85.705

A tree was reported down at Hardy Lake in Scott County, Indiana.

Thunderstorm Wind, Harrison

When
March 14, 2:50 PM EST
Where
Harrison County, 0.32 mi N of Depauw
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.335, -86.220

There was a tree down at Wetzel Drive and West Street in Harrison County, Indiana.

Hail, Clark

When
March 14, 3:04 PM EST to 3:06 PM EST
Where
Clark County, 0.69 mi N of Otisco
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.540, -85.670

Hail was reported in Otisco, Indiana.

Thunderstorm Wind, Clark

When
March 14, 3:07 PM EST
Where
Clark County, 1.08 mi E of Marysville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.580, -85.630

A tree was reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyThe tornado archive for Indiana, 2019Warnings in Indiana, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802625, 802641, 802643, 802648, 802652, 802638, 802658, 802626, 802627, 802663, 802666, 802629, 802678.